Recently several clients have been asking about mysterious yet recurring bumps on the backs of their upper arms. This is mostly likely keratosis pilaris, a common skin condition that you also may have experienced at some point—or even now. Read the following client emails and my responses to find out more about helping to rid your arms of this annoying bumpiness.
What causes these small bumps on the outsides of my upper arms? I also find bumps on my rear and my upper thighs, again on the outsides.
This is probably a condition called keratosis pilaris, which is an inflammatory disorder characterized by an accumulation of cells surrounding the hair follicles, as well as a rough texture to the skin. It usually occurs on the outsides of the upper arms, thighs, and even the buttocks.
If you are experiencing these bumps on your arms (or legs), this is a case where I wouldn’t hesitate to recommend a retinoid product or alpha hydroxy acid (AHA) cream or lotion to help this problem. Why? Because I wouldn’t be concerned that the acids would be irritating the delicate capillaries that are found on your face. The desquamation (exfoliation) ability of these types of products might work very well on the bumps. One caveat: I would use an inexpensive brand because you don’t need to use an expensive cream on the backs of your arms, thighs, and buttocks. Save your money for your face. Use one of these products consistently, and see if it helps the bumps go away.
I have evidently inherited keratosis pilaris (little red bumps on the back of my arms and on the front of my thighs) from my parents and grandparents. When I try to moisturize, because most of the literature mentions that it is a dry skin-related issue, it just causes more bumps. I am tired of my skin looking this way.
The dermatologists either give me Tazorac® gel* and a greasy lotion, or they just tell me to live with it! Meanwhile I am embarrassed to wear a sleeveless shirt, and now I am nervous about wearing shorts. All of my reading seems to suggest that I must use some form of Retin-A, which is extremely hard on my skin. I would appreciate any insight you can provide. It seems like there must be something out there that can help!
*Tazorac is the brand name for tazarotene, a retinoid product.
As with many skin conditions, keratosis pilaris is not one, in my opinion, that can be helped completely from the outside in. From my own experience with this skin problem, I believe it is related more to diet than being just a “dry skin-related issue.” I believe your body can get rid of this condition once you understand what may be causing it. I don’t usually live by the “get over it” theory of skin care. I have faith and hope for you! My first question would be how is your diet? Tell me what is bad in your diet—especially if you eat or drink it consistently. The response to my question was:
My personal experience is that when I eat certain things in excess, the bumps will appear. After I stop eating these foods, eventually the bumps will disappear. I find milk and dairy products cause keratosis pilaris, as well as sugary foods. Dairy products can not only cause bumps like keratosis pilaris, but I have also seen an excess of dairy consumption to lead to milia (whiteheads) on the face.
So, right off the bat I think this client’s problem is too much dairy, along with too much sugar or sugar substitutes in her sodas. If these are both her downfalls, she has a somewhat long road ahead of her if she indeed wants to get rid of the bumps on her arms and legs.
One way to find out if dairy is the offending substance is to eliminate it from your diet—completely—and see what happens. Understand that even though you may take something out of your diet, it may take time for your body to rid itself of the culprit. If the condition clears up during this sabbatical, you may have found the cause of your problems. However, to be sure, I recommend reintroducing dairy, for instance, and see if the bumps recur. You may be able to get away with eating some of the offending substance, but not to the degree you did in the past. If you monitor the situation, you can control it.
Without trying the elimination experiment, you won’t ever know if something you are ingesting is literally feeding the problem. Simply applying topical medications does little at the source to stop the problem from occurring. Using retinoid or AHA creams may help the immediate problem, however, so do try these (as long as they don’t irritate your skin). But to avoid future problems, look to your diet and do the elimination experiment. This will give you the long-term information you are looking for.
My belief is that keratosis pilaris shows up due to dietary excesses more than for any other reason. However, as this client found out, it can also be caused by other factors. I’m a big believer in doing what works—whatever that may be. So give the water filter suggestion a try. Chlorine is so bad for skin and hair, having a filter on your shower head is a good idea whether you have keratosis pilaris or not.
For more information, see:
- Using dry skin products on oily skin—STOP THE INSANITY!
- What are AHAs? Miracle ingredients or not?
- Dermatitises (skin inflammations) explained